Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping treatment because of side effects
Dec 23, 2011

Dear. The body experts,

I am writing you because I am desperate. I started treatment with Atripla a month ago and the side effects are driving me crazy: general weakness, dizziness, problems concentrating and numbness. They have diminished though but persist. Previous to start treatment I managed to maintain adequate levels of CD4 and viral load, and never ended up in the ER. I used to do a lot of exercise and, although I needed to take care a lot from some illnesses like flues, my life was a lot better to what it is now. My academic performance was a lot better too. I started treatment because of medical advice and also because I started a sero-discordant relationship. My question is: if I stop treatment is it likely that I can come back to my previous stage? Re-engage in sports and be able to study as I was used to; also, how likely is that I can get to the level of academic and physical effort I was used to with treatment and how long would it take to get to that stage if I decide to continue? Thanks,

Response from Dr. Henry

It sounds like you are possibly one of the unlucky minority of patients with persistent central nervous system side effects from efavirenz (one of drugs in Atripla)--< 10% have persistent very annoying side effects after 4 weeks of treatment. In those cases rather than stop treatment ordinarily a switch to an alternative regimen would be considered (many possibilities depending on access to meds and your particulular situation including different NNRTI drug such as rilpivirine, nevirapine, etravirine or a boosted protease inhibitor based regimen, a raltegravir based regimen or even in some cases a maraviroc based regimen)--I would discuss with your HIV provider ASAP! KH



Previous
pin sized red spots under skin on ankles
Next
Very Important Question about Superinfection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement